Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 178, NWS Aberdeen, SD

August 28, 2012Brown County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2012, 3:37 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2012, 3:37 AM CDT (08:37 UTC)
Expired
Aug 28, 2012, 4:13 AM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 41 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:45 AM CDTHAIL 1.754 Sw Frederick, SDHAIL AT LEAST TO THE SIZE OF GOLFBALLS. HAIL BROKE WINDOWS IN TWO VEHICLES AND DENTED FARM EQUIPMENT. TREE BRANCHES DOWN - WIND SPEED UNKNOWN.
Aug 28, 3:55 AM CDTHAIL 1Barnard, SDHAIL TO QUARTER SIZE ALONG WITH STRONG WINDS. MINOR DAMAGE TO SIDING ON HOME AND LEAVES STRIPPED OFF CROPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS53 KABR 280837
SVRABR
SDC013-089-280930-
/O.NEW.KABR.SV.W.0178.120828T0837Z-120828T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT TUE AUG 28 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 430 AM CDT

* AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF FREDERICK...OR 25 MILES NORTH OF ABERDEEN...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDERICK AROUND 350 AM CDT...
  BARNARD AROUND 400 AM CDT...
  WESTPORT AROUND 405 AM CDT...
  HECLA AROUND 420 AM CDT...
  HOUGHTON AROUND 425 AM CDT...
  COLUMBIA AROUND 430 AM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 210 AND 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4593 9812 4555 9828 4578 9880 4594 9882
TIME...MOT...LOC 0837Z 302DEG 20KT 4580 9864
WIND...HAIL 60MPH 1.00IN

$$
MOHR
1 follow-up statement
385 
WWUS53 KABR 280913
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT TUE AUG 28 2012

SDC013-089-280923-
/O.CAN.KABR.SV.W.0178.000000T0000Z-120828T0930Z/
MCPHERSON SD-BROWN SD-
413 AM CDT TUE AUG 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND
NORTHEASTERN MCPHERSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4593 9812 4555 9828 4578 9880 4594 9882
TIME...MOT...LOC 0913Z 302DEG 20KT 4569 9840

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:25 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 28, 12:25 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 AM CDT TUE AUG 28 2012

.UPDATE...
06Z AVIATION DISCUSSION UPDATED BELOW...

&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

TEMPERATURES REMAIN THE MAIN FORECAST CHALLENGE THROUGH THE SHORT
TERM. A MID LEVEL RIDGE IS EXPECTED TO CONTINUE EXPANDING ACROSS
THE CWA AND NORTHERN PLAINS THROUGH THE TIME PERIOD. FOR TNT THERE
MIGHT BE A COUPLE AREAS OF THUNDERSTORM DEVELOPMENT. FIRST WE COULD
SEE ISOLATED ACTIVITY DUE TO DIABATIC HEATING LATE THIS AFTN/EARLY
EVENING OVER ESPECIALLY SOUTH CENTRAL SOUTH DAKOTA. THEN FOR LATER
TNT LLJ GETS CRANKED UP WITH NOSE POINTING RIGHT TOWARD
NC/NORTHEAST SOUTH DAKOTA. THE LLJ SHOULD USHER UP SOME ELEVATED
INSTABILITY FOR ISOLD/SCT LATE NIGHT ACTIVITY. AT THIS POINT SVR
CHANCES LOOK BEST OVER SOUTH CENTRAL SD WHERE CAP IS PRETTY WEAK
AND SFC BASED CAPES ARE HIGHEST. HOWEVER DEEP LAYER SHEAR IS
MARGINAL. THE LATE NIGHT ACTIVITY SHOULD BE GENERAL THUNDER FOR
THE MOST PART. THE OVERNIGHT LLJ ACTIVITY MAY LAST INTO THE
MORNING HOURS OVER THE EASTERN CWA BEFORE PRESSING OFF INTO MN.

FOR TUESDAY THROUGH WEDNESDAY NIGHT IT SHOULD BE MAINLY DRY AS HOT
EML/CAPPING SPREADS OFF HIGH PLAINS AND ACROSS THE REGION. H7
TEMPS ECLIPSING +12C AND H85 TEMPS WARMER THAN +25C SUGGEST VERY
WARM TO HOT TEMPERATURES. ONLY CAVEAT COULD BE SFC WINDS FAVORING
SOME SORT OF EASTERLY COMPONENT BOTH TUESDAY AND WEDNESDAY.
EASTERLY WINDS HAVE AN UNCANNY KNACK OF KNOCKING A FEW DEGREES OFF
THE MERCURY. FOR NOW HAVE NOT MADE MUCH IN THE WAY OF CHANGES TO
TEMPS EITHER PERIOD. WEDNESDAY NIGHT SHOULD BE VERY MILD AHEAD OF
ADVANCING FRONTAL BOUNDARY.

.LONG TERM...THURSDAY THROUGH MONDAY

THE PERIOD WILL FEATURE A PROGRESSIVE NEAR ZONAL FLOW WITH SEVERAL
SHORTWAVE PASSAGES. HOWEVER...MOISTURE WILL BE THE LIMITING FACTOR A
MAJORITY OF THE TIME...AND BECAUSE OF THIS...THE ENTIRE LONG
TERM FORECAST REMAINS DRY.

ON THURSDAY A COLD FRONT WILL MOVE ACROSS THE REGION. A VERY DRY
AIR MASS WILL BE IN PLACE...AND ACCORDING TO THE NAM...SURFACE
DEWPOINTS WILL HAVE TROUBLE EVEN BREAKING INTO THE 40S THURSDAY.
THIS WILL LIMIT PRECIP POTENTIAL...AND THE FRONT WILL LIKELY MOVE
THROUGH DRY. BRIEF UPPER LEVEL RIDING AND SURFACE RETURN FLOW
WILL BE IN PLACE ON FRIDAY. THE RIDGE WILL QUICKLY BE KNOCKED DOWN
BY ANOTHER SHORTWAVE SATURDAY...FOLLOWED BY A COLD FRONTAL PASSAGE
ON SUNDAY. AGAIN...VERY LITTLE MOISTURE RETURN...AND FORCING
ASSOCIATED WITH THESE FEATURES WILL LIKELY STRUGGLE TO PRODUCE ANY
MEASURABLE PRECIPITATION. MONDAYS SHORTWAVE LOOKS A LITTLE MORE
PROMISING FOR PRECIPITATION AS THE PATTERN MAY ALLOW FOR SOME GULF
MOISTURE TO RETURN TO THE REGION.

TEMPERATURES WILL FLUCTUATE WITH THE FRONTAL PASSAGES. THURSDAY
WILL BE ABOVE NORMAL...COOLING OFF BEHIND THE FRONT ON FRIDAY. A
SIMILAR SITUATION ON SATURDAY AND SUNDAY...WITH ABOVE NORMAL
TEMPERATURES ASSOCIATED WITH WARM AIR ADVECTION AHEAD OF THE
FRONT ON SATURDAY AND MORE SEASONAL TEMPERATURES BEHIND THE FRONT
ON SUNDAY AND MONDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL TERMINALS THROUGH THE
TAF PERIOD. OVERNIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO
SLIDE FROM WEST TO EAST ACROSS THE DAKOTAS INCREASING THE CHANCES
FOR ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS. LATEST
GUIDANCE INDICATES THAT THE GREATEST CHANCES OF THUNDERSTORMS
SHOULD EXIST AT KATY AND KABR. PREVAILING ELY WINDS AT ALL TAF
SITES WILL BECOME MORE E/NELY ON TUESDAY AS A WEAK BOUNDARY SAGS
SOUTH OF THE AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TDK
LONG TERM...SERR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 27, 4:42 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT MON AUG 27 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT MON AUG 27 2012 /342 AM MDT MON AUG 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS IS IN THE FORECAST FOR THE
EVENING AND OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Aug 28, 3:03 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
303 AM CDT TUE AUG 28 2012

SDZ005-006-280830-
BROWN-MCPHERSON-
303 AM CDT TUE AUG 28 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 330 AM CDT...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORBES...OR 34 MILES NORTH OF IPSWICH...
MOVING EAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE FREDERICK.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

CONNELLY
Local storm report, Aug 28, 3:30 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT TUE AUG 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             BATH                    45.47N  98.32W
08/28/2012  E0.88 INCH       BROWN              SD   PUBLIC

&&

EVENT NUMBER ABR1200421

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:48 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day33 min
Aug 28, 5:32 AM CDTSevere Thunderstorm WarningABRClark, Codington24 min
Aug 28, 8:51 AM CDTFire Weather WatchABR6 hr
Aug 28, 3:20 PM CDTRed Flag WarningABR30 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.